Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 23, 2002, 1:44 PM EDT for Greene County, Ulster County, New York. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 1:44 PM EDT (17:44 UTC)
- Expired
- Jul 23, 2002, 2:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Greene County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 57 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:50 PM EDT | Thunderstorm Wind | Coxsackie, NY | |
| Jul 23, 2:20 PM EDT | Thunderstorm Wind | Saugerties South, NY | |
| Jul 23, 2:25 PM EDT | Thunderstorm Wind | Ulster Hgts, NY | |
| Jul 23, 2:45 PM EDT | Thunderstorm Wind | Gardiner, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
752 WUUS51 KALY 231744 SVRALY NYC039-111-231845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 144 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREENE COUNTY IN EASTERN NEW YORK ULSTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 245 PM EDT * AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM COXSACKIE TO 6 MILES SOUTHWEST OF SUNDOWN...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ULSTER HEIGHTS AND PEEKAMOOSE AT 150 PM EDT WEST SHOKAN AND LEEDS AT 155 PM EDT MANORVILLE AT 200 PM EDT WOODSTOCK AND RIGGSVILLE AT 205 PM EDT WEST HURLEY AND NAPANOCH AT 210 PM EDT OLIVEBRIDGE AT 215 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:00 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 23, 11:00 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT TUE JUL 23 2002 .DISC... FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED... THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT. ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE WEATHER INDEX YIELDS MAJOR SEVERE. WATCH ANTICIPATED AND STAFFING BEING ARRANGED. .HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN. .ALY...NONE WILEY
In the hours before
Special weather statement, Jul 23, 11:35 AM EDT, 2 hours 9 minutes before
NYZ040-231600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1135 AM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... AMES AND CANAJOHARIE AT 1140 AM EDT... CHARLESTON FOUR CORNERS AT 1150 AM EDT... GLEN AND FULTONVILLE AT 1155 AM EDT... MINAVILLE AND TRIBES HILL AT NOON EDT...
Special weather statement, Jul 23, 12:05 PM EDT, 1 hour 39 minutes before
NYZ039-231630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1205 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY... AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM... MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 12:31 PM EDT, 1 hour 13 minutes before
NYZ051-052-231715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1231 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... DELMAR AND COLONIE AT 1240 PM EDT... ALBANY AT 1245 PM EDT... MENANDS AND LOUDONVILLE AT 1250 PM EDT... WATERVLIET AND GREEN ISLAND AT 1255 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 12:56 PM EDT, 48 minutes before
NYZ041-043-231730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1256 PM EDT TUE JUL 23 2002 ...STRONG THUNDERSTORMS IN WASHINGTON AND SARATOGA COUNTIES... AT 1256 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHUMBERLAND TO SOUTH CAMBRIDGE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SARATOGA SPRINGS TO 8 MILES WEST OF HOOSICK FALLS...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... EAGLE BRIDGE AT 105 PM EDT... COSSAYUNA AT 110 PM EDT... CAMBRIDGE AT 115 PM EDT... SALEM AND WHITE CREEK AT 125 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Local storm report, Jul 23, 1:18 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM AMSTERDAM NY WIND DAMAGE
07/23/02 MONTGOMERY TREES DOWN
1245 PM STILLWATER NY WIND DAMAGE
07/23/02 SARATOGA TREES DOWN
0113 PM POESTENKILL NY WIND DAMAGE
07/23/02 RENSSELAER TREES DOWN
WASULAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:49 AM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 26 min |
| Jul 23, 12:20 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 40 min |
| Jul 23, 12:40 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 35 min |
| Jul 23, 12:43 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 62 min |
| Jul 23, 1:32 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 43 min |
| Jul 23, 2:20 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 55 min |
| Jul 23, 2:43 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.